MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S6; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S6; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5536B600
Medical Device Problem Codes Fracture (1260); Loss of Osseointegration (2408)
Health Effect - Clinical Code Inadequate Osseointegration (2646)
Date of Event 08/08/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no similar events for the lot referenced.An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Loosening of a tritanium triathlon cementless baseplate from a primary triathlon knee replacement in (b)(6) 2024.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding loosening and crack/fracture involving a triathlon baseplate was reported.The event was confirmed.Method & results: product evaluation and results: material analysis: "visual examination confirmed detachment of posterior-medial and anterior-lateral cruciform pegs.Characterization using stereo microscopy and scanning electron microscopy confirmed fracture of the posterior-medial and anterior-lateral pegs in fatigue.No manufacturing or material related defects were observed on the device surfaces examined." -clinician review: a review with a clinical consultant indicated " confirmation of event: i can confirm that the patient had a primary cementless tritanium right total knee arthroplasty since i was able to see the operation report.I can confirm that the patient had revision of that implant because i was able to see the operation report.Root cause analysis: the root cause of early loosening of the cementless implant are multifactorial.Having said that, in my experience it is almost always surgical technique.I have implanted more than (b)(6) cementless tritanium implants and i have never had early loosening due to poor bone quality.The tritanium cementless implant must be implanted with "tight" stability.While cemented implants can allow for a few millimeters of laxity, the tritanium implant was made to be put in with absolute stability in both flexion and extension otherwise in the early postoperative course the implant can toggle and loosen.This patient had a significant valgus deformity before the surgery and there was no mention of how the surgeon corrected that deformity.If the lateral side was left somewhat mtight that can lead to the clinical picture presented here with lift off on the medial side.Other factors may come into play including the patient's lifestyle, activity level and bmi but at three months postoperative the patient most likely was not engaging in any high impact activity and his bmi was relatively normal.The surgeon reports that they were two pegs that were disrupted from the base plate.In my experience, i have never seen that phenomenon occur in a well-balanced knee with restoration of normal kinematics.I would be reluctant to assign causality to the implant for this event." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to loosening.Material analysis: "visual examination confirmed detachment of posterior-medial and anterior-lateral cruciform pegs.Characterization using stereo microscopy and scanning electron microscopy confirmed fracture of the posterior-medial and anterior-lateral pegs in fatigue.No manufacturing or material related defects were observed on the device surfaces examined." a review with a clinical consultant indicated " confirmation of event: i can confirm that the patient had a primary cementless tritanium right total knee arthroplasty since i was able to see the operation report.I can confirm that the patient had revision of that implant because i was able to see the operation report.Root cause analysis: the root cause of early loosening of the cementless implant are multifactorial.Having said that, in my experience it is almost always surgical technique.I have implanted more than (b)(6) cementless tritanium implants and i have never had early loosening due to poor bone quality.The tritanium cementless implant must be implanted with "tight" stability.While cemented implants can allow for a few millimeters of laxity, the tritanium implant was made to be put in with absolute stability in both flexion and extension otherwise in the early postoperative course the implant can toggle and loosen.This patient had a significant valgus deformity before the surgery and there was no mention of how the surgeon corrected that deformity.If the lateral side was left somewhat mtight that can lead to the clinical picture presented here with lift off on the medial side.Other factors may come into play including the patient's lifestyle, activity level and bmi but at three months postoperative the patient most likely was not engaging in any high impact activity and his bmi was relatively normal.The surgeon reports that they were two pegs that were disrupted from the base plate.In my experience, i have never seen that phenomenon occur in a well-balanced knee with restoration of normal kinematics.I would be reluctant to assign causality to the implant for this event." no further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Additional Manufacturer Narrative
Reported event: an event regarding loosening and crack/fracture involving a triathlon baseplate was reported.The event was confirmed.Method & results: -product evaluation and results: material analysis: "visual examination confirmed detachment of posterior-medial and anterior-lateral cruciform pegs.Characterization using stereo microscopy and scanning electron microscopy confirmed fracture of the posterior-medial and anterior-lateral pegs in fatigue.No manufacturing or material related defects were observed on the device surfaces examined." -clinician review: a review with a clinical consultant indicated " confirmation of event: i can confirm that the patient had a primary cementless tritanium right total knee arthroplasty since i was able to see the operation report.I can confirm that the patient had revision of that implant because i was able to see the operation report.Root cause analysis: the root cause of early loosening of the cementless implant are multifactorial.Having said that, in my experience it is almost always surgical technique.I have implanted more than 3000 cementless tritanium implants and i have never had early loosening due to poor bone quality.The tritanium cementless implant must be implanted with "tight" stability.While cemented implants can allow for a few millimeters of laxity, the tritanium implant was made to be put in with absolute stability in both flexion and extension otherwise in the early postoperative course the implant can toggle and loosen.This patient had a significant valgus deformity before the surgery and there was no mention of how the surgeon corrected that deformity.If the lateral side was left somewhat tight that can lead to the clinical picture presented here with lift off on the medial side.Other factors may come into play including the patient's lifestyle, activity level and bmi but at three months postoperative the patient most likely was not engaging in any highimpact activity and his bmi was relatively normal.The surgeon reports that they were two pegs that were disrupted from the base plate.In my experience, i have never seen that phenomenon occur in a well-balanced knee with restoration of normal kinematics.I would be reluctant to assign causality to the implant for this event." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to loosening.Material analysis: "visual examination confirmed detachment of posterior-medial and anterior-lateral cruciform pegs.Characterization using stereo microscopy and scanning electron microscopy confirmed fracture of the posterior-medial and anterior-lateral pegs in fatigue.No manufacturing or material related defects were observed on the device surfaces examined." a review with a clinical consultant indicated " confirmation of event: i can confirm that the patient had a primary cementless tritanium right total knee arthroplasty since i was able to see the operation report.I can confirm that the patient had revision of that implant because i was able to see the operation report.Root cause analysis: the root cause of early loosening of the cementless implant are multifactorial.Having said that, in my experience it is almost always surgical technique.I have implanted more than 3000 cementless tritanium implants and i have never had early loosening due to poor bone quality.The tritanium cementless implant must be implanted with "tight" stability.While cemented implants can allow for a few millimeters of laxity, the tritanium implant was made to be put in with absolute stability in both flexion and extension otherwise in the early postoperative course the implant can toggle and loosen.This patient had a significant valgus deformity before the surgery and there was no mention of how the surgeon corrected that deformity.If the lateral side was left somewhat tight that can lead to the clinical picture presented here with lift off on the medial side.Other factors may come into play including the patient's lifestyle, activity level and bmi but at three months postoperative the patient most likely was not engaging in any highimpact activity and his bmi was relatively normal.The surgeon reports that they were two pegs that were disrupted from the base plate.In my experience, i have never seen that phenomenon occur in a well-balanced knee with restoration of normal kinematics.I would be reluctant to assign causality to the implant for this event."no further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Loosening of a tritanium triathlon cementless baseplate from a primary triathlon knee replacement in (b)(6) 2024 update received 5/2/2025: please see new legal claim we¿ve received regarding a revision surgery involving stryker products.Please note that the below is commentary from the patient¿s partner and are not founded or confirmed to be accurate.Patient had a primary on (b)(6)2024.After 5-6 weeks, the patients pain level started to intensify, and he had to increase his pain medication significantly.It was very noticeable his lower leg was starting to angle outwards (like a bent pin); his knee became very swollen.At the 6-week post-op x-ray and consultation with the surgeon, it was noticed the patients upper and lower right leg were no longer aligned showing signs of possible implant failure, early failure of the tibial component and there appeared to be an oddity in the x-ray.Surgeon explained he could see 2 snapped-off prongs from the tibial implant in the x-ray and a revision surgery was essential for patient to be able to walk again.Revision surgery was completed on (b)(6)2024.

Brand Name
TRITANIUM BPLATE TRIATHLON S6
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20125535
Report Number0002249697-2024-01193
Device Sequence Number7417772
Product Code MBH
UDI-Device Identifier07613327041514
UDI-Public07613327041514
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K123486
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number5536B600
Device Lot NumberCTD107909
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/08/2024
Supplement Date Received by Manufacturer12/19/2024
02/07/2025
Initial Report FDA Received Date09/03/2024
Supplement Report FDA Received Date01/08/2025
03/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age85 YR
Patient SexMale
Patient Weight94 KG